Hail, Hardeman
- When
- May 19, 11:50 AM CST
- Where
- Hardeman County, Goodlett
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.340, -99.880
Up to half-dollar size occurred over the northern portion of town.
Thunderstorms developed early in the afternoon over the western portions of northern Texas. However, much of the early development moved northeast into Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed early in the afternoon over the western portions of northern Texas. However, much of the early development moved northeast into Oklahoma. By later in the afternoon, more widespread thunderstorms developed east of the dry line. The northern tier of counties took the brunt of the active weather, with many areas reporting large hail. Vernon saw several rounds of hail, with training thunderstorms occurring for a couple of hours. Toward the end of the event, a brief tornado occurred over far northeast Wilbarger county, just south of the Red River. No damage occurred with the tornado. The severe activity had crossed into Oklahoma by mid evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 9:43 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1043 AM CDT THU MAY 19 2011 .UPDATE... UPDATE TO GRIDS THIS MORNING INCLUDED THE REMOVAL OF THE RED FLAG WARNING ACROSS SOUTHWEST PARTS OF FA. MOST MODELS HAVE TRENDED WITH DRYLINE REMAINING NEAR TX/OK BORDER BY MID/LATE AFTERNOON. ALSO ADJUSTED SLIGHT POPS A LITTLE BACK TO THE WEST WITH SLIGHTLY COOLER AFTERNOON HIGHS. STILL WILL NEED TO WATCH CONVECTIVE TRENDS FOR THIS AFTERNOON...WITH SUPERCELLS POSSIBLE. && .PREV DISCUSSION... /ISSUED 642 AM CDT THU MAY 19 2011/ AVIATION... A RAGGED AREA OF LOW...MVFR...CEILINGS WILL COVER MUCH OF OUR FORECAST AREA FOR MOST OF THE MORNING...ERODING FROM THE WEST BY 21Z AT MOST SITES. THE CHANCE FOR TSRA WILL INCREASE THIS AFTERNOON ALONG AND EAST OF THE DRYLINE...THEN INCREASE FURTHER OVERNIGHT AS MID/UPPER-LEVEL LIFT SPREADS INTO OK AND N TX. PREV DISCUSSION... /ISSUED 442 AM CDT THU MAY 19 2011/ DISCUSSION... A LARGE...SLOWLY MOVING...STORM SYSTEM OVER THE WESTERN UNITED STATES WILL CONTINUE TO ADVANCE EAST OVER THE NEXT SEVERAL DAYS. SURFACE FEATURES WILL INCLUDE A LOW PRESSURE CENTER OVER THE TEXAS PANHANDLE...WHICH WILL HELP MAINTAIN THE FLOW OF WARM AND MOIST LOW-LEVEL AIR INTO NORTH TEXAS AND OKLAHOMA. THIS WILL LIKEWISE MAINTAIN THE POSSIBILITY OF ISOLATED OR SCATTERED SHOWERS AND THUNDERSTORMS...BUT VERTICAL TEMPERATURE PROFILES SUGGEST THAT MOST OF THIS WILL BE CAPPED. THERE APPEARS TO BE A FEW HOURS WINDOW LATE THIS AFTERNOON/EARLY THIS EVENING WHEN SUPERCELL STORMS WILL BE MORE LIKELY...BUT WITHOUT A CLEAR SUPPORT MECHANISM...WE WILL CONTINUE LOW POPS UNTIL ABOUT MIDNIGHT TONIGHT. ANOTHER CONCERN TODAY IS THE DRYLINE THAT IS FORECAST TO ARCH EAST AGAIN TODAY...AND IS EXPECTED TO BRING ANOTHER HOT...BREEZY...AND VERY DRY AFTERNOON TO FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. WE WILL UPGRADE THE FIRE WEATHER WATCH FOR MOST OF THOSE COUNTIES TO A RED FLAG WARNING. WE WILL DROP THE NORTHERNMOST COUNTIES BECAUSE IT APPEARS THEY WILL BE NEITHER WARM NOR WINDY ENOUGH TO WARRANT THE WARNING. WE WILL ALSO DROP TILLMAN COUNTY BECAUSE IT IS NOT CURRENTLY ELIGIBLE FOR AN RFW DUE TO THE STATE OF VEGETATION THERE. AFTER ABOUT MIDNIGHT TONIGHT...UPPER-LEVEL LIFT BEGINS TO STRENGTHEN AS A SHORT-WAVE TROUGH APPROACHES IN THE LARGE-SCALE FLOW. THIS WAVE WILL HAVE THE EFFECT OF GREATLY INCREASING RAIN CHANCES THROUGH FRIDAY EVENING. BASED ON THE FORECAST MODELS...AND THE OVERALL SETUP...TOMORROW LOOKS A LOT LIKE WEDNESDAY OF LAST WEEK...WHEN THERE WERE NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THE REGION. IF THIS TURNS OUT TO BE TRUE...WE WILL NEED TO SIGNIFICANTLY RAISE PRECIPITATION PROBABILITIES IN LATER FORECASTS. THE RAIN WILL PROBABLY TAKE A BREAK ON SATURDAY...AND PERHAPS SUNDAY...EXCEPT OVER SOUTHEAST OKLAHOMA. THEN...ANOTHER SHORT-WAVE TROUGH WILL SWING OUT OF THE ROCKIES AND BRING ANOTHER INCREASE IN RAIN CHANCES FOR MONDAY AND TUESDAY. ONCE IT PASSES TO THE NORTHEAST...THE UPPER-LEVEL FLOW TURNS NORTHWEST FOR A FEW DAYS...AND MIDWEEK LOOKS RELATIVELY COOL AND DRY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 83 68 77 65 / 20 50 60 50 HOBART OK 87 65 85 61 / 20 30 40 20 WICHITA FALLS TX 86 70 84 67 / 20 40 50 40 GAGE OK 87 54 79 50 / 30 10 10 10 PONCA CITY OK 82 67 78 62 / 30 40 60 50 DURANT OK 84 70 78 67 / 20 50 60 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 01/01
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 19 2011
OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 19 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE MID TO LATE EVENING.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF INTERSTATE 35
TO THE OKLAHOMA AND TEXAS BORDER. THE SLIGHT RISK AREA INCLUDES
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A DRYLINE NEAR THE TEXAS AND OKLAHOMA BORDER IS EXPECTED
TO AID IN THUNDERSTORM DEVELOPMENT BY THE MID AFTERNOON
HOURS. EAST OF THE DRYLINE... THE AIRMASS WILL BE MOIST AND
MODERATELY UNSTABLE. MEANWHILE... A LARGE UPPER LEVEL STORM SYSTEM
TO THE WEST WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. THE STORM
SYSTEM WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR OVER THE REGION
TO SUPPORT SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.
THUNDERSTORMS THIS AFTERNOON MAY BECOME MORE NUMEROUS DURING
THE EVENING HOURS AS THEY MOVE NORTHEAST TOWARD CENTRAL PARTS OF
OKLAHOMA. ADDITIONAL THUNDERSTORMS MAY FORM ACROSS PARTS OF WEST
TEXAS LATE TONIGHT AS THE UPPER LEVEL TROUGH MOVES CLOSER TO THE
SOUTHERN PLAINS. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER AS
THEY DEVELOP AND MOVE INTO WESTERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS...SUCH AS LARGE HAIL AND DAMAGING WINDS.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO THE SIZE OF
TENNIS BALLS AND STRONG WINDS TO NEAR 65 MPH. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE STORMS WILL PERSIST THROUGH FRIDAY AS
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS CONTINUE IN ADVANCE OF
THE UPPER LEVEL STORM SYSTEM. MOST OF THE THUNDERSTORM ACTIVITY WILL
BE LOCATED EAST OF A DRYLINE THAT WILL AGAIN BE LOCATED ACROSS FAR
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.
THUNDERSTORM CHANCES WILL BE RELATIVELY SMALL ACROSS THE AREA OVER
THE WEEKEND BEFORE INCREASING ONCE AGAIN TUESDAY AND WEDNESDAY AS
ANOTHER STORM SYSTEM MOVES IN FROM THE WEST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.
SIX/CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1233 PM CDT THU MAY 19 2011
OKZ033-036-TXZ083-191800-
JACKSON OK-HARMON OK-HARDEMAN TX-
1233 PM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.
AT 1233 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF GOODLETT...MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3426 10000 3434 10001 3466 9981 3451 9952
3416 9988 3418 9992 3423 10001 3425 10001The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Up to half-dollar size occurred over the northern portion of town.
Minor structural damage occurred to a building. Power line damage was also reported. Monetary damages were not available.
A storm chaser east of Davidson OK observed and photographed a partially rain-wrapped tornado to his south-southwest, estimated to be just south of the Red River in far northeastern Wilbarger County Texas. This tornado produced no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316502, 316504, 316505, 316507, 316508, 316509, 316367.